Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Lincoln, IL

June 22, 2020Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 2020, 4:34 PM CDT for Macon County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 4:34 PM CDT (21:34 UTC)
Expired
Jun 22, 2020, 5:15 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Macon County, IL

The radar

The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS53 KILX 222134
SVRILX
ILC115-222215-
/O.NEW.KILX.SV.W.0069.200622T2134Z-200622T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
434 PM CDT Mon Jun 22 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Macon County in central Illinois...

* Until 515 PM CDT.

* At 434 PM CDT, a severe thunderstorm was located near Macon, or 9
  miles southwest of Decatur, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Decatur, Mount Zion, Forsyth, Maroa, Cerro Gordo, Harristown, Long
  Creek, Warrensburg, Blue Mound, Macon, Argenta, Oreana, Niantic,
  Oakley, Boody, Elwin, Decatur Airport and Hervey City.

This includes Interstate 72 between mile markers 126 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3965 8909 3966 8914 3980 8914 3982 8920
      3984 8921 4000 8907 4005 8889 4006 8876
      3996 8874 3980 8875
TIME...MOT...LOC 2134Z 246DEG 19KT 3975 8905 

HAIL...<.75IN
WIND...60MPH
 
$$

25
2 follow-up statements
250 
WWUS53 KILX 222153
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
453 PM CDT Mon Jun 22 2020

ILC115-222215-
/O.CON.KILX.SV.W.0069.000000T0000Z-200622T2215Z/
Macon-
453 PM CDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN MACON COUNTY...

At 453 PM CDT, a severe thunderstorm was located over Decatur, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Decatur, Mount Zion, Forsyth, Cerro Gordo, Harristown, Long Creek,
Macon, Argenta, Oreana, Oakley, Elwin, Decatur Airport and Hervey
City.

This includes Interstate 72 near mile marker 134, and between mile
markers 139 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3967 8904 3984 8905 4005 8889 4006 8876
      3996 8874 3980 8875
TIME...MOT...LOC 2153Z 233DEG 22KT 3984 8893 

HAIL...<.75IN
WIND...60MPH
 
$$

25
420 
WWUS53 KILX 222210
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
510 PM CDT Mon Jun 22 2020

ILC115-222220-
/O.EXP.KILX.SV.W.0069.000000T0000Z-200622T2215Z/
Macon-
510 PM CDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MACON COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Illinois.

LAT...LON 3967 8904 3984 8905 4005 8889 4006 8876
      3996 8874 3980 8875
TIME...MOT...LOC 2210Z 246DEG 19KT 3987 8883 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:11 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 22, 4:11 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
411 PM CDT Mon Jun 22 2020

.SYNOPSIS...
Issued at 411 PM CDT Mon Jun 22 2020

A cold front moving through central Illinois this evening will
produce scattered showers and thunderstorms, some possibly severe.
The front will reach western Indiana by daybreak, bringing an end
to the showers and thunderstorms. A weak front moving into
northern Illinois on Wednesday could bring an isolated shower as
far south as the I-74 corridor. Otherwise, drier weather will be
in store for our region Tuesday through Thursday.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 411 PM CDT Mon Jun 22 2020

There is no shortage of surface boundaries for convection to
continue developing on this evening into early tonight. A diurnal
heating boundary was located nearly parallel to the Illinois River
Valley, an old outflow boundary was in central Illinois from
roughly Taylorville to just east of Bloomington, and a cold front
extended from extreme eastern IA into central MO.

With plenty of instability/CAPEs around 3000 J/kg and marginal
wind shear around 25-30 knots, the main threat will continue to be
wind gusts/wet downbursts from precipitation loading. Plenty of
low level moisture advection, precipitable water values around
1.8" and slower moving storms could also produce very heavy rain
and localized flash flooding early this evening.

As the cold front moves into western IN by daybreak with the upper
level shortwave trough just behind it, the rain will shift out of
the area. However, with the trough axis lingering across east
central IL will maintain a slight chance for showers Tuesday
afternoon.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 411 PM CDT Mon Jun 22 2020

The models are in fairly good agreement that a weak shortwave
trough rotating around a closed upper low centered near Lake
Huron on Wednesday could bring some spotty showers to parts of
central Illinois particularly north of a Galesburg-Lincoln-Paris
line during the afternoon.

As the upper low pulls out to James Bay/western Quebec late
Thursday, warm advection and broad upper ridging will increase
toward the Midwest. The medium range models show that a series of
shortwave troughs will move across the Mid MS Valley from Thursday
night through the weekend. No synoptic surface boundaries are
expected to be across our area this weekend, but with plenty of
warm and moist air available, would expect at least scattered
convection in the warm sector covering the whole Midwest.
Temperatures during this period will generally be around 90
degrees for highs with 850 mb temps hovering around 17-19 degrees
Celsius.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon Jun 22 2020

A couple of boundaries will be the focus for convective
development in central and eastern IL this afternoon through the
evening. A weak outflow boundary from early morning t-storms
extended from just east of Taylorville toward KCMI-KIKK. Isolated
showers and t-storms have already developed along this boundary,
and will continue to do so as the atmosphere continues to become
more unstable early this afternoon.

In addition, low pressure in southeast IA was along a front that
extended from eastern Iowa through central MO. This front will
advance toward central IL early this evening, and into eastern IL
by late evening. This will be the main focusing mechanism for
t-storms and periodic MVFR conditions, mainly due to lower
visibility in moderate/heavy showers. Transitioned all of the
t-storms out of central IL between 02-04z, and in eastern IL by
06z. Should see some lingering showers behind the front, along
with MVFR ceilings after 06z. Increasing subsidence behind the
front and increasing northwest winds after daybreak should break
up the ceilings and return conditions to VFR levels.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Miller
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Miller
Hazardous weather outlook, Jun 22, 4:33 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
433 PM CDT Mon Jun 22 2020

ILZ029>031-036>038-041>057-061-232145-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Scott-Shelby-Tazewell-Vermilion-Woodford-
433 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will affect the area this evening into
early tonight. Some of the storms could be strong to severe, with
isolated damaging winds and hail. Very heavy rainfall will also
be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening. Please relay
any information about observed severe weather to the National
Weather Service while following all local, state and CDC
guidelines.

ILZ027-028-040-232145-
Knox-Schuyler-Stark-
433 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of northwest Illinois
and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will affect the area early this evening.
Some of the storms could be severe, with damaging winds and hail
the main threats. Very heavy rainfall can also be expected in
spots with the strongest storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening. Please relay
any information about observed severe weather to the National
Weather Service while following all local, state and CDC
guidelines.

ILZ062-063-066>068-071>073-232145-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
433 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will affect the area this evening into
tonight. Some of the storms could be strong to severe this
evening, with strong winds and hail the main threats. Very heavy
rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

Miller

In the hours before

Local storm report, Jun 22, 3:30 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND GST     1 SE AUBURN             39.57N 89.73W
06/22/2020  E60.00 MPH       SANGAMON           IL   TRAINED SPOTTER

0324 PM     TSTM WND DMG     AUBURN                  39.58N 89.75W
06/22/2020                   SANGAMON           IL   EMERGENCY MNGR

            TREE FELL ON HOUSE AND DAMAGED POWER LINES.

&&

AJE
Local storm report, Jun 22, 3:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
357 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     DIVERNON                39.57N 89.65W
06/22/2020                   SANGAMON           IL   AMATEUR RADIO

            SEMI-TRAILER TRUCK BLOWN ONTO SIDE ON NORTHBOUND I-55.

0335 PM     TSTM WND DMG     2 S CHATHAM             39.64N 89.70W
06/22/2020                   SANGAMON           IL   TRAINED SPOTTER

            LARGE TREE LIMBS BLOWN DOWN ONTO ROAD.

0348 PM     TSTM WND GST     TOVEY                   39.59N 89.46W
06/22/2020  M53.00 MPH       CHRISTIAN          IL   TRAINED SPOTTER

&&

AJE
Local storm report, Jun 22, 4:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
423 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     GLENARM                 39.62N 89.67W
06/22/2020                   SANGAMON           IL   EMERGENCY MNGR

            THREE POWER POLES SNAPPED

&&

AJE

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:43 PM CDTSpecial Weather StatementILXChampaign32 min
Jun 22, 6:00 AM CDTSpecial Weather StatementILXKnox60 min
Jun 22, 2:41 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon49 min
Jun 22, 3:27 PM CDTSevere Thunderstorm WarningILXSangamon50 min
Jun 22, 3:39 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon51 min
Jun 22, 4:40 PM CDTSevere Thunderstorm WarningILXKnox50 min
Jun 22, 5:08 PM CDTSpecial Weather StatementILXFulton52 min
Jun 22, 5:23 PM CDTFlash Flood WarningILXChristian, Macon5 hr
Jun 22, 6:15 PM CDTFlash Flood WarningILXChampaign, Piatt3 hr
Jun 22, 6:26 PM CDTFlash Flood WarningILXMarshall, Peoria, Woodford3 hr
Jun 22, 6:37 PM CDTSpecial Weather StatementILXColes, Douglas23 min
Jun 22, 6:50 PM CDTFlash Flood WarningILXColes, Moultrie, Shelby3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.